Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 261, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2025, 10:53 PM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2025, 10:53 PM CDT (03:53 UTC)
- Expired
- Aug 5, 2025, 11:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 11:35 PM CDT | HAIL 1.25 | 9 Nnw Pipestone, MN | Hail up to the size of a half dollar coin did some crop damage. A few 3 to 4 inch tree branches knocked down in the area. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 13.2
The text
As transmitted.
256
WUUS53 KFSD 060353
SVRFSD
MNC081-117-SDC011-101-060445-
/O.NEW.KFSD.SV.W.0261.250806T0353Z-250806T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1053 PM CDT Tue Aug 5 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Lincoln County in southwestern Minnesota...
Northern Pipestone County in southwestern Minnesota...
Northeastern Moody County in east central South Dakota...
Southeastern Brookings County in east central South Dakota...
* Until 1145 PM CDT.
* At 1053 PM CDT, a severe thunderstorm was located near Aurora, or
10 miles southeast of Brookings, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elkton and Ward around 1100 PM CDT.
Lake Benton around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9670 4430 9676 4441 9619 4409 9611
TIME...MOT...LOC 0353Z 259DEG 28KT 4420 9663
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM3 follow-up statements
953
WWUS53 KFSD 060417
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1117 PM CDT Tue Aug 5 2025
MNC081-117-SDC011-101-060445-
/O.CON.KFSD.SV.W.0261.000000T0000Z-250806T0445Z/
Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
1117 PM CDT Tue Aug 5 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN LINCOLN...NORTHERN PIPESTONE...NORTHEASTERN MOODY AND
SOUTHEASTERN BROOKINGS COUNTIES...
At 1116 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Lake Benton to near Elkton to 6
miles northwest of Flandreau, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkton, Lake Benton, Ward, Arco and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 9671 4423 9661 4434 9653 4441 9619
4409 9611 4410 9670
TIME...MOT...LOC 0416Z 270DEG 24KT 4433 9638 4422 9643 4412 9668
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG849
WWUS53 KFSD 060430
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1130 PM CDT Tue Aug 5 2025
MNC081-117-SDC011-101-060445-
/O.CON.KFSD.SV.W.0261.000000T0000Z-250806T0445Z/
Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
1130 PM CDT Tue Aug 5 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN LINCOLN...NORTHERN PIPESTONE...NORTHEASTERN MOODY AND
SOUTHEASTERN BROOKINGS COUNTIES...
At 1129 PM CDT, severe thunderstorms were located along a line
extending from near Arco to near Lake Benton to near Ward, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkton, Lake Benton, Holland, Arco, and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4426 9649 4436 9643 4441 9619 4409 9611
4411 9657
TIME...MOT...LOC 0429Z 258DEG 28KT 4435 9629 4424 9631 4411 9650
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG517
WWUS53 KFSD 060443
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1143 PM CDT Tue Aug 5 2025
MNC081-117-SDC011-101-060451-
/O.EXP.KFSD.SV.W.0261.000000T0000Z-250806T0445Z/
Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
1143 PM CDT Tue Aug 5 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN...NORTHERN
PIPESTONE...NORTHEASTERN MOODY AND SOUTHEASTERN BROOKINGS COUNTIES
WILL EXPIRE AT 1145 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
west central Pipestone county and southern Moody county until
midnight CDT.
&&
LAT...LON 4426 9649 4436 9643 4441 9619 4409 9611
4411 9657
TIME...MOT...LOC 0441Z 259DEG 28KT 4437 9616 4426 9618 4413 9637
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:55 PM CDT, 4 hours 58 minutes earlier. Its key messages:
- A few strong to severe storms are possible late tonight, with 70 mph wind gusts as the main threat. A tornado or two will also be possible, but mostly in north central South Dakota.
- Temperatures begin to warm above normal through the end of the week, posing heat risks at times Thursday and Friday. Localized heat index values may surpass 100 degrees, with advisories possible.
- Severe weather risks continue in the region but remain very uncertain in coverage. Greatest risks are associated with a passing front on Friday and Saturday.
Area forecast discussion, Aug 5, 5:55 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 555 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - A few strong to severe storms are possible late tonight, with 70 mph wind gusts as the main threat. A tornado or two will also be possible, but mostly in north central South Dakota. - Temperatures begin to warm above normal through the end of the week, posing heat risks at times Thursday and Friday. Localized heat index values may surpass 100 degrees, with advisories possible. - Severe weather risks continue in the region but remain very uncertain in coverage. Greatest risks are associated with a passing front on Friday and Saturday. && .DISCUSSION... Issued at 250 PM CDT Tue Aug 5 2025 It's a mild and breezy day across the area, with highs expected to climb into the upper-70s to mid-80s. A developing low pressure system over the Nebraska panhandle that will lift northeast through tonight is tightening the pressure gradient across the area, leading to wind gusts around 30-35 mph through this afternoon and evening. A deepening trough and developing upper-low is lifting northward from northern Montana into southern Canada and downstream of this, a couple of perturbations in the 500 mb flow will cross the northern Plains over the next couple of days. One of these waves has been responsible for a few showers/thundershowers that have been traveling from southwest to northeast across the area today, but another wave will move through tonight and bring a better chance of storms to our area. Storms look to develop to our northwest closer to the main upper-level support this evening, but push into our area through tonight, aided by a 45 kt LLJ. The greatest instability (1000-1500 J/kg) tonight will be along and west of the James River, with MLCAPE decreasing to 500 J/kg along I-29 and lower east of there. Thus the greatest concern for severe weather will be west of I-29 where we are currently highlighted in a Slight Risk by the Storm Prediction Center. Due to the linear nature of the storms, damaging wind gusts up to 70 mph will be the primary concern along this line of storms. A tornado or two will be possible as well as soundings are indicating large, clockwise turning hodographs. A limiting factor to this will be a layer of warmer air around 850 mb which may prevent storms from being rooted to the surface. Guidance is also indicating the possibility of isolated elevated thunderstorms to develop behind the main line of storms. Lapse rates will be around 7.5 C/km near daybreak Wednesday, which could support isolated quarter-sized hail. Otherwise, things look to dry out during the day on Wednesday, though warm and humid conditions are expected. Heat indices could climb to the mid-90s along the Missouri River Valley due to dew points well into the 70s. This will set the stage for a highly unstable atmosphere in the afternoon and evening, with MLCAPE values as high as 3000-4000 J/kg. Another 500 mb wave will move across the region tomorrow night, though models are split on the location and strength of the wave. One thing there is general agreement on is a lack of a LLJ over the forecast area tomorrow evening. So despite the highly unstable air, thunderstorm activity will likely remain very isolated. THURSDAY: Rising mid-lvl heights, strong low-lvl warm advection, and rapidly rising dew points will result in a very hot and steamy day across the region Thursday. Latest guidance continues to support dew points through the combination of advection and evapotranspiration peaking in the upper 70s. While this may limit the upwards climb of high temperatures a degree or two, the result will still be widespread heat index values between 95 and 105 degrees. Advisories may be needed to account for heat potential. FRIDAY: A warm and humid night is expected into Friday as a surface front begins to move east through the Dakotas overnight. We'll expect another very warm and humid day throughout the region ahead of this boundary, with some potential for mixing of both drier air downward and also rapid upwards climb in temperatures near central South Dakota in the afternoon. Advisories will again be possible Friday afternoon and early evening. Convection risks remain highly uncertain for the Friday night into Saturday timeframe. While a great deal of instability is expected to develop ahead of the front, a great deal of inhibition is expected to remain in place within the broad warm sector. The strong upper trough entering the Plains may be strong enough to overcome this inhibition, but most 12Z model data suggest better surface based convection risks into the Red River Valley and eastern North Dakota. If this convection forms, it could try to build southward either along the front or within the immediate post frontal environment into Saturday morning. SATURDAY-MONDAY: The surface and low-lvl fronts may stall near the CWA for Saturday, bringing an uncertain potential for redevelopment during the day and evening hours, but more likely in the overnight hours as the low lvl jet increase by Sunday morning. Temperatures both days warm into the lower to middle 80s, though any convection or cloud cover could significantly modify temperatures. With the elevated boundary remaining in the area Sunday night, thunderstorms remain in the forecast for areas mostly south of I-90. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 555 PM CDT Tue Aug 5 2025 Although there isolated showers and thunderstorms are currently pushing across the northern James River Valley and Interstate 29 corridor late this afternoon, more significant showers and thunderstorms are expected to move in from north central SD by this evening. These storms will push across the area overnight with a possibility of large hail and damaging winds - especially west of Interstate 29. Although weaker, some of these showers and storms could linger into Wednesday morning. Some guidance would also indicate clouds lowering into the MVFR range behind the storms for a brief time on Wednesday morning, though confidence is low at this time. Winds will be southeasterly through the TAF period, with gusts of 20 to 25 kts into Wednesday afternoon, though as mentioned above gusts could be higher in thunderstorms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux/Samet AVIATION...JM
Hazardous weather outlook, Aug 5, 6:25 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 625 PM CDT Tue Aug 5 2025 SDZ038-039-050-052>055-057>061-063>065-068-062330- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 625 PM CDT Tue Aug 5 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Storms chances return this evening through tonight. Storms may be strong to severe. The main threat is wind gusts to 70 mph, with hail to half dollar size and a tornado or two. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for periodic showers and thunderstorms linger through late week. Uncertainty remains in coverage and potential severity from Wednesday onward, but isolated strong to severe storms are possible along with locally heavy rainfall. Heat and humidity build late week leading to heat index values near 100 degrees for some Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-062330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Yankton- Union- 625 PM CDT Tue Aug 5 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Storms chances return this evening through tonight. Storms may be strong to severe. The main threat is wind gusts to 60 mph, with hail to quarter size. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for periodic showers and thunderstorms linger through late week. Uncertainty remains in coverage and potential severity from Wednesday onward, but isolated strong to severe storms are possible along with locally heavy rainfall. Heat and humidity build late week leading to heat index values near 100 degrees for some Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 5, 9:06 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
906 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Hail Lake Preston 44.36N 97.38W
08/05/2025 M0.88 Inch Kingsbury SD Emergency Mngr
&&
JCLocal storm report, Aug 5, 9:56 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Hail 1 WSW Arlington 44.36N 97.15W
08/05/2025 M0.88 Inch Kingsbury SD Trained Spotter
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 45 min |
| Aug 5, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 40 min |
| Aug 5, 11:22 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 38 min |
| Aug 5, 11:40 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 50 min |
| Aug 5, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 46 min |
| Aug 6, 12:30 AM CDT | Flash Flood Warning | FSD | Brookings, Kingsbury, Lake, Moody | 3 hr |
| Aug 6, 10:42 AM CDT | River Flood Warning | FSD | Beadle | 46 hr |
| Aug 6, 11:18 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 42 min |
| Aug 6, 6:38 PM CDT | River Flood Warning | FSD | Brookings, Hamlin | 21 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.